Thursday, July 24, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Wednesday, January 07, 2009 morningstar, Community Member, asks

Q: does lithium cause memory loss?

My bad memory has always been a side effect of my depression, I've been on lithium for a little over a week now and I've noticed my short term memory is getting worse. Does one have anything to do with the other?

Answer This
Answers (6)
Dr. Diana Walcutt, Health Guide
1/ 7/09 8:46pm

Hi Morningstar:

My first question would be this; what does your psychiatrist say?

Any medication can cause side effects such as fatigue, memory problems, etc, but you may have other things going on that are interfering with your memory, such as additional stress.

You can read about lithium here.

Regards,

Dr. Diana Walcutt

Reply
psychoward1, Community Member
1/ 7/09 9:37pm

Do contact your doctor about it cause there's alot of stuff on google about memory loss and lithium.

 

Pat

Reply
New Millenium, Community Member
8/27/09 4:24pm

Hey m.star  I have been on lithium for going on 9 years and have felt a definate hightened sensisitivety or awareness of stml.  I think lithium just makes you more aware of the memory so it seems like your memory is getting worse but really it was like that all along.  I think it's good because you can work on it more that you are aware of it more. :)  

Reply
Nuts33, Community Member
9/12/09 8:29pm

I think that is a rediculous statement and really doesn't make any sense haha. That's kind of like saying you took LSD and ducks by the pond were talking to you but there's nothing wrong with you because that's actual reality. haha There have been MANY studies linking Lithium to memory loss and in some cases it can be volitale especially if you stop taking it "cold turkey". I personally have been on 9 different mood stabilzers although Lithium was offered to me and I refused promptly. The drug is pretty intense. Nirvana wrote one of the country's most famous songs about for God's sake!! haha. My advice...if you feel like a drone....switch meds and do your own research.

Reply
dsaman, Community Member
11/25/09 12:52pm

I take lithium and even after my first dose my short term memory was affected..for instance I kept forgetting my wifes name and our pets names..according to my doctor this can be normal in some people..hope this helped!!

Reply
tearj3rker, Community Member
12/11/10 12:12am

Yes, it surely does.

 

I have been on lithium now for 7 years, and one of the first things I noticed was an effect on my short term memory, especially verbal memory. Forgetting people's names is a huge one (and also embarassing, especially when they've been one of my close friends for years!).

 

What's frustrating about it is that the psychiatric profession seems to be in denial about this side-effect of lithium. I asked my doc numerous times early on about it, and he "threw off" onto other factors - namely depression, and the fact I experimented with drugs as a teenager, and even cognitive deficits caused by bipolar in general.

 

So to challenge this, I went off my lithium for a few days and guess what?  Memory improved markedly. No longer did i forget where I put my car keys only to find them in my hand, or constantly have to ask friends for a word I'm looking for while chatting by clicking my fingers, only to be told the word I'm trying to say is "sedan" or something as ridiculously simple.

 

However, I'm aware that I need a mood-stabiliser in my life. Finally my doc came around and said I possibly had an "idiosyncratic" reaction, and we tried out valproate, and lamotrigine. Unfortunately, they also caused memory deficits. It seems that, at least for many of us, the mood-stabilising effect of these medications is inextricably tied to short term memory loss.

 

I'm just a bit annoyed at the lack of research, or decent studies into this. It seems that the psychiatric world don't want to acknowledge that their "gold-standard' original pharmacological treatment, lithium, could also hinder a patient's ability to function in this manner. All it would take to do a decent study is find 80 people WITH NO psychiatric condition, put half on lithium, half on placebo, and do some freakin memory tests. I'll put all my live savings on the result I'm that convinced.

 

On a good note, the memory loss does stabilise over time. I've found that by decreasing my dose of lithium, but also having a low dose of epilim, we were able to keep this side-effect to a manageable level. I can now study and work, albeit not to the level I could before faced with these medications.

Reply
Golgi2, Community Member
5/31/11 4:22pm

I believe one of Lithiums primary actions is to somehow inhibit NMDA / Glutamine expression to the end of limiting damage from excitotocixity. Unfortunately, these are the neurotransmitters that facilitate learning and memory. From an evobiological standpoint that makes sense as we would want to remember stimulatory experiences (pleasure) as these experiences usually dilineate where sugar (food) can be found. However, over time the excitotoxicity (oversue) of the neurotransmitters would also lead to memory loss via neuron loss from excitotoxicity.

 

So, its entirely possible that lithium inhibits memory formation / access but preserves memory in the long run through limiting neuron death from overexpression of memory forming / stimulatory neurotransmitters. That would explain why your memory comes back when you stop taking the lithium, instead of being permanently lost.

 

Btw, I have experiences the same symptom with very low doses. Although, likely not to your extent. It is scary, but it is a relief to hear that you have experienced recovery of memory upon cessation of lithium. My symptom was the same as yours: aphasia with name recall. While I do not like the minimal memory impairment, I dont know what I would do without lithiums neuroprotective effects.

Reply
tearj3rker, Community Member
6/ 2/11 8:09am

Thanks for your input.

Funny thing is, I only have a vague memory of this post!

I am now on a low->medium dose of Lithium (slow release) and a standard dose of Lamotrigine.

Over the years I've realised that this is a side-effect I simply have to manage, and there are some little tricks to keep it to a minimum. I take all my lithium at night, so the levels spike before I wake up. Seeming as my dose is only 675mg and taking the slow release formula, I can get away with this. I then taking my lamotrigine in the morning. I find it to be a bit less taxing in this regard, so having it during the day has less an effect.

Coming to terms with the memory side-effect can be a real struggle when you first go on mood stabilisers. Coming to terms with needing to be on treatment for any condition long term is a self-esteem hit as it is. But for me it got easier with time, and a bit of maturity.

Anyway, thanks for the info. Stay well. T

Reply
Rochie, Community Member
1/15/13 1:18pm
Absolutely! I have just begun doing reseaerch Re: Lithium and memory loss because of late my memory has become intolerable. Actually memory problems for me began when I was 52-55 years old and was told this was age. I believed it! Bull. I have been on the drug Lithium for 40 years!! In the past several years my memory has been almost non-existent, short term memory especially. I am somewhat naive and tend to have faith in inelligent people when thy tell me something, like age vs. drugs. There is no question if you do even a little amount of research that neurolyptics create a dulling sensation in your mind and in the long run do exactly what a surgical lobotomy does, creates a " dopey, mindless" individual. According to many psychiatrists this is exactly what the cause of effect is meant to do. Dull your senses. You drug anything and their responses are minimized, that's what they do. It is NOT a cure but a cover. If anyone can inform you about this I can from experience. I am not sure how, but removing the Lithium salt will be a slow process to keep withdrawal at a minimum. My next visit to my doctor will be about this. If there are any fences put up, I will just have to do it on my own and any physician would agree it be best to remove the medication under Dr's care. Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By morningstar, Community Member— Last Modified: 01/15/13, First Published: 01/07/09